Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 93, NWS Tucson, AZ

August 25, 2015Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 25, 2015, 4:27 PM MST for Cochise County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2015, 4:27 PM MST (23:27 UTC)
Expired
Aug 25, 2015, 5:00 PM MST
In force
33 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

397 
WUUS55 KTWC 252327
SVRTWC
AZC003-260000-
/O.NEW.KTWC.SV.W.0093.150825T2327Z-150826T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
427 PM MST TUE AUG 25 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 500 PM MST

* AT 427 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR BENSON...AND MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BENSON...SAINT DAVID AND ST. DAVID. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3189 11015 3190 11036 3216 11040 3215 11008
TIME...MOT...LOC 2327Z 182DEG 11KT 3197 11025 

$$
2 follow-up statements
310 
WWUS55 KTWC 252343
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
443 PM MST TUE AUG 25 2015

AZC003-260000-
/O.CON.KTWC.SV.W.0093.000000T0000Z-150826T0000Z/
COCHISE AZ-
443 PM MST TUE AUG 25 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR WEST CENTRAL COCHISE COUNTY...

AT 441 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
JUST NORTH OF BENSON...MOVING NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
AREAS NORTH OF BENSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DEADLY LIGHTNING AND 
VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE 
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3189 11015 3190 11036 3216 11040 3215 11008
TIME...MOT...LOC 2341Z 171DEG 16KT 3206 11028 

$$
448 
WWUS55 KTWC 260002
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
502 PM MST TUE AUG 25 2015

AZC003-260011-
/O.EXP.KTWC.SV.W.0093.000000T0000Z-150826T0000Z/
COCHISE AZ-
502 PM MST TUE AUG 25 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
HAS EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3189 11015 3190 11036 3216 11040 3215 11008
TIME...MOT...LOC 2355Z 182DEG 11KT 3206 11028 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:40 PM MST, 47 minutes earlier.

Area forecast discussion, Aug 25, 3:40 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
340 PM MST TUE AUG 25 2015

.SYNOPSIS...EXPECT SCATTERED THUNDERSTORMS THROUGH THURSDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL THEN PREVAIL MAINLY FROM
TUCSON EAST AND SOUTH FRIDAY INTO EARLY NEXT WEEK. ABOVE NORMAL
DAYTIME TEMPERATURES WILL ALSO OCCUR LATER THIS WEEK AND THIS
WEEKEND.

&&

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WERE
OCCURRING ACROSS SE ARIZONA AT THIS TIME. IR SATELLITE IMAGERY
INDICATED CLOUD TOPS WERE COOLING ACROSS THE AREA DURING THE PAST
1-2 HOURS. THE MOST SIGNIFICANT CLOUD TOP COOLING WAS ACROSS ERN
PIMA COUNTY AND SOUTHEAST PINAL COUNTY. BASED ON RADAR/SATELLITE
TRENDS AS WELL AS SEVERAL HRRR SOLUTIONS...POPS WERE CONFIGURED TO
DEPICT SCATTERED TO NUMEROUS SHOWERS/TSTMS THIS EVENING. THE HIGHEST
POPS ARE ACROSS WRN/CENTRAL PIMA COUNTY...SOUTH CENTRAL PINAL COUNTY
AND THE WHITE MOUNTAINS. THE LOWEST POPS ARE ACROSS FAR SERN
SECTIONS. HAVE MAINTAINED ISOLATED TO SCATTERED SHOWERS/TSTMS AREA-
WIDE LATE TONIGHT INTO WED MORNING.

HIGH PRESSURE ALOFT CENTERED NEAR THE FOUR CORNERS REGION THIS
AFTERNOON IS PROGGED TO BECOME CENTERED OVER ERN NEW MEXICO/TEXAS
PANHANDLE WED. THIS UPPER HIGH IS THEN PROGGED TO BECOME CENTERED
OVER SRN ARIZONA FRI. SCATTERED SHOWERS/TSTMS SHOULD CONTINUE ACROSS
MUCH OF THE AREA WED AFTERNOON/EVENING. SCATTERED SHOWERS/TSTMS WILL
THEN PREVAIL MAINLY FROM TUCSON EWD/SWD THUR AFTERNOON/EVENING. THE
COVERAGE OF SHOWERS/TSTMS WILL BE REDUCED FRI AS THE UPPER HIGH
BECOMES POSITIONED OVER THE AREA. HOWEVER...THERE SHOULD BE ENOUGH
MOISTURE TO MAINTAIN ISOLATED TO SCATTERED SHOWERS/TSTMS MAINLY EAST
OF TUCSON FRI.

25/12Z GFS/ECMWF WERE THEN SIMILAR WITH DEPICTING SW-NE ORIENTED
UPPER RIDGE AXIS TO BE OVER SE ARIZONA SAT-TUE. HOWEVER...THESE
SOLUTIONS WERE SOMEWHAT MORE ROBUST WITH PROJECTED AVAILABLE
MOISTURE VERSUS THEIR PREVIOUS SOLUTIONS. PER COORD WITH NEIGHBORING
WFO/S...OPTED TO INCREASE THE INHERITED POPS SOMEWHAT...PARTICULARLY
ACROSS ERN SECTIONS. THUS...ISOLATED TO SCATTERED SHOWERS/TSTMS
MAINLY FROM TUCSON EWD/SWD WILL PREVAIL SAT-TUE. HAVE CONTINUED WITH
PRECIP-FREE CONDITIONS ACROSS WRN PIMA COUNTY.

A VERY GRADUAL DAILY WARMING TREND IS FORECAST TO OCCUR THRU SAT
FOLLOWED BY A MODEST COOLING TREND SUN-TUE.

&&

.AVIATION...VALID THRU 27/00Z.
SCATTERED TO NUMEROUS -TSRA/-SHRA WILL OCCUR THIS EVENING FOLLOWED
BY ISOLATED TO SCATTERED -TSRA/-SHRA LATE TONIGHT AND WEDNESDAY
MORNING. SCATTERED -TSRA/-SHRA WILL THEN PREVAIL WEDNESDAY
AFTERNOON. MVFR CONDITIONS AND BRIEF WIND GUSTS MAINLY TO 40 KTS
WILL OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE...CLOUD DECKS
WILL GENERALLY RANGE FROM 8-12K FT AGL AND SURFACE WIND WILL BE
MAINLY LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL PREVAIL THROUGH
THURSDAY. SOMEWHAT DRIER CONDITIONS WILL THEN PRODUCE ISOLATED
TO SCATTERED THUNDERSTORMS MAINLY FROM TUCSON EAST AND SOUTH FRIDAY
INTO EARLY NEXT WEEK. A WARMING TREND WILL OCCUR INTO SATURDAY WITH
ABOVE NORMAL DAYTIME TEMPERATURES CONTINUING EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

FRANCIS

In the hours before

Special weather statement, Aug 25, 1:30 PM MST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST TUE AUG 25 2015

AZZ503-504-252115-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
130 PM MST TUE AUG 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
215 PM MST...

AT 129 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREEN VALLEY AREA...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREEN VALLEY...SAHUARITA...EAST SAHUARITA AND SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3176 11089 3178 11110 3203 11112 3204 11079
TIME...MOT...LOC 2029Z 187DEG 16KT 3185 11099
Special weather statement, Aug 25, 2:16 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
216 PM MST TUE AUG 25 2015

AZZ504>506-252200-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
216 PM MST TUE AUG 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND NORTH
CENTRAL PIMA COUNTIES UNTIL 300 PM MST...

AT 216 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARANA...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARANA...AVRA VALLEY...PICTURE ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3232 11105 3227 11127 3249 11140 3256 11112
TIME...MOT...LOC 2116Z 162DEG 4KT 3241 11120
Local storm report, Aug 25, 2:46 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
246 PM MST TUE AUG 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     3 W MARANA              32.41N 111.22W
08/25/2015  M59 MPH          PIMA               AZ   ASOS

            MARANA AIRPORT ASOS RECORDED A 51 KNOT WIND GUST AT 235
            PM.

&&

EVENT NUMBER TWC1500088

FRENCH
Local storm report, Aug 25, 3:02 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
302 PM MST TUE AUG 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      2 N PICTURE ROCKS       32.38N 111.24W
08/25/2015                   PIMA               AZ   FIRE DEPT/RESCUE

            SWIFT WATER RESCUE IN PROGRESS ON W TWIN PEAKS ROAD.

&&

EVENT NUMBER TWC1500089

FRENCH
Special weather statement, Aug 25, 3:05 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
305 PM MST TUE AUG 25 2015

AZZ502>504-252245-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
305 PM MST TUE AUG 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 345 PM
MST...

AT 304 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHWEST OF ARIVACA JUNCTION...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTH OF THREE POINTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3175 11116 3174 11137 3207 11145 3209 11113
TIME...MOT...LOC 2204Z 176DEG 20KT 3182 11128
Local storm report, Aug 25, 3:32 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
332 PM MST TUE AUG 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     MARANA                  32.41N 111.17W
08/25/2015                   PIMA               AZ   BROADCAST MEDIA

            1000 CUSTOMERS WERE WITHOUT POWER IN MARANA DUE TO
            DOWNED POWER POLES. TOTAL AT THIS TIME DOWN TO 400.

&&

EVENT NUMBER TWC1500090

CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:23 PM MSTSpecial Weather StatementTWCCochise37 min
Aug 24, 5:33 PM MSTAreal Flood AdvisoryTWCSanta Cruz117 min
Aug 24, 6:00 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Aug 24, 6:17 PM MSTSpecial Weather StatementTWCCochise43 min
Aug 24, 6:49 PM MSTSpecial Weather StatementTWC41 min
Aug 24, 8:34 PM MSTSpecial Weather StatementTWC41 min
Aug 24, 8:42 PM MSTSevere Thunderstorm WarningTWCCochise18 min
Aug 24, 8:46 PM MSTSpecial Weather StatementTWC44 min
Aug 24, 9:05 PM MSTSpecial Weather StatementTWCPima55 min
Aug 24, 9:09 PM MSTAreal Flood AdvisoryTWCCochise, Pima2 hr
Aug 24, 11:23 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Aug 25, 1:08 AM MSTAreal Flood AdvisoryTWCPima112 min
Aug 25, 2:23 AM MSTAreal Flood AdvisoryTWCGraham112 min
Aug 25, 3:32 AM MSTAreal Flood AdvisoryTWCPima118 min
Aug 25, 4:07 AM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 25, 1:30 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 25, 1:35 PM MSTSevere Thunderstorm WarningTWCPima25 min
Aug 25, 2:16 PM MSTSpecial Weather StatementTWC44 min
Aug 25, 2:24 PM MSTSevere Thunderstorm WarningTWCPima36 min
Aug 25, 3:05 PM MSTSpecial Weather StatementTWCPima40 min
Aug 25, 4:45 PM MSTSevere Thunderstorm WarningTWCGraham30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.